Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 23, NWS Huntsville, AL

September 26, 2005Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at Sep 26, 2005, 1:00 AM CDT for Marshall County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2005, 1:00 AM CDT (06:00 UTC)
Expired
Sep 26, 2005, 1:30 AM CDT
In force
30 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 6:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 260600
TORHUN
ALC095-260630-
/O.NEW.KHUN.TO.W.0023.050926T0600Z-050926T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 AM CDT MON SEP 26 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 130 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  GUNTERSVILLE...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  GUNTERSVILLE.
  GRANT.
  COLUMBUS CITY.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3439 8646 3425 8629 3447 8609 3460 8619

$$

CBD
2 follow-up statements
000 
WWUS54 KHUN 260612
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 AM CDT MON SEP 26 2005

ALC095-260630-
/O.CON.KHUN.TO.W.0023.000000T0000Z-050926T0630Z/
MARSHALL AL-
110 AM CDT MON SEP 26 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR MARSHALL
COUNTY...

AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GUNTERSVILLE...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAKE GUNTERSVILLE.
  COLUMBUS CITY.
  GRANT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3439 8646 3425 8629 3447 8609 3460 8619

$$

CBD
000 
WWUS54 KHUN 260632
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 AM CDT MON SEP 26 2005

ALC095-260641-
/O.EXP.KHUN.TO.W.0023.000000T0000Z-050926T0630Z/
MARSHALL AL-
131 AM CDT MON SEP 26 2005

...THE TORNADO WARNING FOR MARSHALL COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD EXITED
MARSHALL COUNTY. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO
EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3439 8646 3425 8629 3447 8609 3460 8619

$$

CBD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 9:29 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 25, 9:29 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CDT SUN SEP 25 2005

.UPDATE...
LINE OF SHOWERS AND EMBEDDED TSTORMS MOVING ACROSS CWA ATTM. MOST
INTENSE ACTIVITY IS WELL TO S OF AREA. EXPECT LINE TO CONTINUE
MOVING E THROUGH THE OVERNIGHT HRS. DWPTS RANGE FROM 68-73 AT 02Z
ACROSS CWA. WITH STRONG SOUTH FLOW AND THICK CLOUDS PERSISTING
THROUGH MORNING...DO NOT EXPECT TEMPS TO FALL MUCH AND LOW TEMPS
SHOULD RANGE FROM LOW TO MID 70S ACROSS CWA TONIGHT.

WIND GUSTS ARE BEGINING TO DECREASE BEHIND CONVECTIVE LINE. SO MAY
HAVE TO CANCEL WIND ADVISORY FOR WRN CWA BEFORE MIDNIGHT. HAVE
ADJUSTED POPS AFTER MIDNIGHT TO ACCOUNT FOR PROGRESSION OF LINE
E ACROSS CWA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...AND
     MORGAN.

TN...WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

88
Hazardous weather outlook, Sep 26, 12:40 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 AM CDT MON SEP 26 2005

ALZ001>010-016-TNZ076-096-097-261115-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 AM CDT MON SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...
RAINBANDS FROM THE REMAINS OF RITA WILL CONTINUE TO MOVE EASTWARD
ACROSS SECTIONS OF NORTHEAST ALABAMA DURING THE OVERNIGHT HOURS...
GENERALLY EAST OF INTERSTATE 65. LOCALLY HEAVY RAINFALL WILL
OVERSPREAD SECTIONS OF DEKALB AND MARSHALL COUNTIES IN ALABAMA ALONG
WITH FRANKLIN COUNTY IN TENNESSEE.

THE RAIN HAS ALREADY BEGUN TO DIMINISH WEST OF INTERSTATE 65 AS OF
MIDNIGHT...AND THE HEAVIER RAINBANDS WILL EXIT MUCH OF THE
TENNESSEE VALLEY BY SUNRISE ON MONDAY.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS MAY DEVELOP ONCE AGAIN ON MONDAY AS A
COLD FRONT APPROACHES. RAIN CHANCES WILL TAPER OFF MONDAY NIGHT AS
THE SYSTEM MOVES EAST OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE NOT ANTICIPATED AT THIS TIME.

15

In the hours before

Special weather statement, Sep 25, 10:02 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1002 PM CDT SUN SEP 25 2005

ALZ003>004-260415-
FRANKLIN AL-LAWRENCE AL-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 821 FOR
THE FOLLOWING AREAS

IN ALABAMA THIS CANCELS 2 COUNTIES

IN NORTHWEST ALABAMA

FRANKLIN              LAWRENCE

THIS INCLUDES THE CITIES OF...MOULTON AND RUSSELLVILLE.

ALZ007>008-010-016-260600-
CULLMAN AL-DEKALB AL-MARSHALL AL-MORGAN AL-

TORNADO WATCH NUMBER 821 REMAINS VALID UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS

IN ALABAMA THIS WATCH INCLUDES 4 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               MORGAN

IN NORTHEAST ALABAMA

DEKALB                MARSHALL

THIS INCLUDES THE CITIES OF...CULLMAN...FORT PAYNE...
GUNTERSVILLE AND HARTSELLE.

KULA
Local storm report, Sep 25, 10:41 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     MADISON                 34.71N 86.79W
09/25/2005                   MADISON            AL   NWS EMPLOYEE

            TIME ESTIMATED. TREES DOWN OVER BROWNS FERRY ROAD NEAR
            COUNTY LINE ROAD.

&&

KULA
Special weather statement, Sep 25, 10:51 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 PM CDT SUN SEP 25 2005

ALZ007-016-260445-
CULLMAN-MORGAN-
1051 PM CDT SUN SEP 25 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
1145 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PRICEVILLE
TO CULLMAN TO COLONY...MOVING EAST AT 20 MPH.

WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

RADAR INDICATES THAT ONE TO LOCALLY TWO INCHES OF RAIN HAS ALREADY
FALLEN ACROSS THE ALERT AREA. ANOTHER ONE INCH OF RAIN IS POSSIBLE
THROUGH 1145 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE AREA.

CBD
Local storm report, Sep 25, 11:06 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1106 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      HARVEST                 34.86N 86.75W
09/25/2005                   MADISON            AL   NWS EMPLOYEE

            WATER FLOODING NUMEROUS ROADS IN HARVEST. 2.5 INCHES OF
            RAIN IN 75 MINUTES.

&&

KULA
Special weather statement, Sep 25, 11:51 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CDT SUN SEP 25 2005

ALZ008-016-260545-
CULLMAN-MARSHALL-
1151 PM CDT SUN SEP 25 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS CULLMAN AND
MARSHALL COUNTIES UNTIL 1245 AM CDT...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF HEAVY RAINFALL EXTENDING FROM WESTERN MARSHALL COUNTY
TO JUST EAST OF INTERSTATE 65 IN CULLMAN COUNTY...MOVING EAST AT 20
MPH.

RADAR INDICATES THAT ONE TO LOCALLY TWO INCHES OF RAIN HAS ALREADY
FALLEN ACROSS THE ALERT AREA. ANOTHER ONE INCH OF RAIN IS POSSIBLE
THROUGH 1245 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

CBD
Special weather statement, Sep 25, 11:53 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 PM CDT SUN SEP 25 2005

ALZ007>008-010-016-260600-
CULLMAN AL-DEKALB AL-MARSHALL AL-MORGAN AL-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 821 FOR
THE FOLLOWING AREAS

IN ALABAMA THIS CANCELS 4 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               MORGAN

IN NORTHEAST ALABAMA

DEKALB                MARSHALL

THIS INCLUDES THE CITIES OF...CULLMAN...FORT PAYNE...
GUNTERSVILLE AND HARTSELLE.

PB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:23 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence37 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
Sep 25, 9:41 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Sep 25, 10:27 PM CDTFlash Flood WarningHUNLimestone, Madison3 hr

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.